New York, 2021

High Wind in New York, January 29, 2021

January 29, 2021 · NWS OKX · 5 events in 5 counties and zones

High winds occurred over the region as high pressure built in from the west behind a strengthening coastal low pressure system heading northeast after passing well to the south.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

High winds occurred over the region as high pressure built in from the west behind a strengthening coastal low pressure system heading northeast after passing well to the south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 28, 11:52 PM EST, 4 hours 8 minutes earlier.

Area forecast discussion, Jan 28, 11:52 PM EST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service New York NY
1152 PM EST Thu Jan 28 2021

.SYNOPSIS...
A rapidly deepening low passes well offshore tonight. At the
same time, strong high pressure over the mid section of the
country will work slowly east and into the area for the first
half of the weekend. A complex low pressure system will emerge
across the Great Plains on Saturday, then track across the
country over the weekend, potentially impacting the area Sunday
night and continuing into early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Minor adjustments with this update to reflect latest
observations and trends.

A deepening oceanic low will pass well south and east of the
area overnight, while a high pressure slowly builds in from the
mid section of the country. Arctic air will continue to spill
across the region overnight with strong NW flow. This will be
the coldest airmass of the winter season so far. Cold advection
and the strong pressure gradient between the deepening low and
the high will be strong and gusty winds across the region
through tonight. Sustained winds and gusts will remain below
advisory levels. Wind chill values will fall to as low as near
14 below zero in a few locations well inland to as low as 5
below zero along the coast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
The Arctic airmass will remain across the region Friday and
Friday night along with the gusty northwest flow. The pressure
gradient will remain strong through the day with sustained
winds and gusts approaching wind advisory levels around midday,
especially along the coast. With the low weakening and moving
east late Friday afternoon into the night winds will be rather
quickly diminishing. While the cold airmass will remain Friday
night, with lows a few degrees lower than Thursday night, wind
chill values are expected to be around around zero to as low as
10 below zero.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Potential continues to increase for a winter storm Sunday night
into Tuesday. Specific details on low track, precipitation
type, and timing remain uncertain at this time.

The 12z model cycle has shown some increased variability from
previous 06z and 00z cycles. However, the overall thinking has
not changed much for the potential winter storm Sunday night
into Tuesday. There are several critical features that will
ultimately determine the track, intensity, duration, and
precipitation type. The main Pacific shortwave will be coming
onshore of the west coast tonight into Friday. The deep closed
low that swings across New England Friday will leave behind a
confluence zone over the northeast since the low itself meanders
along the coast this weekend. The main shortwave itself looks
to open up as it approaches the Ohio Valley and then gets forced
to dig southward around the confluence to its northeast. This
forces secondary low pressure development along the Middle
Atlantic coast sometime on Sunday night or Monday. The main
shortwave then looks to amplify and deepen later Monday into
Tuesday as northern stream energy dives within the backside of
the trough. The timing of the phasing of these features will
also important to the evolution and potential impacts from the
deepening secondary low pressure system.

There still is a relative clustering for the low to pass near
the 40N and 70W benchmark around the Monday night timeframe.
However, some of the guidance, including the ECMWF and UKMET
have shifted the track of the low a bit further south from
previous runs. The ECMWF EPS mean is also a bit further south
and the probabilities of seeing greater than 3 inches of snow
have actually decreased a bit from earlier runs. The ECMWF still
remains one of the slower solutions compared to the rest of the
guidance with much of the impacts Monday into Monday night. It
should also be noted that the GEFS and CMC ensemble
probabilities for greater than 3 inches of snow have decreased
somewhat as well, which supports the increased spread on some of
the members. There will likely be run-to-run changes for the
next day or so. Adjustments are likely to continue as the PAC
shortwave moves over the RAOB network in the next 24 hours and
the model get a better sense of the strength of the confluence
zone over the northeast.

The latest forecast follows a consensus blend overall with the
only significant change to adjust PoPs to likely late Sunday
night into Monday night per collaboration with neighboring
offices. Given the consensus track there does not appear to be
much warming aloft to change precipitation over to a mix from
snow. The mid level low centers also passing south of Long
Island add some confidence to this idea. However, some of the
models still show a dry slot at some point which could cut off
snow growth aloft. Another factor may surround how much, if any,
boundary layer warming occurs over Long Island. Have gone
conservative with any significant boundary layer warming at this
time due to the the consensus track and from a more northerly
flow expected during the duration of the event. These mesoscale
details will hopefully become clearer over the next few days.
Following the consensus track, the precipitation type is mostly
snow with snow/rain mix indicated at the immediate coast, mainly
central and eastern Long Island.

Again, there remains a fair amount of uncertainty with the low
track, timing, intensity, and precipitation type, but the
potential is still there for a significant winter storm Sunday
night into Tuesday.

As for Saturday and Sunday, the coldest air mass of the winter
season so far retreats to the east. Cold advection weakens on
Saturday and then the cold surface high builds over the region
on Sunday. Temperatures will remain below normal during this
period. Any initial precip with the potential storm should hold
off until Sunday night. The storm itself may be slow to exit,
moving slowly away from the region Tuesday night into Wednesday.
Some of the models keep wrap around snow ongoing into Tuesday
night. Drier conditions should return on Wednesday with some
hints at a warming trend for the middle of the week.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
VFR with gusty NW winds as low pressure continues to deepen
well south and east of the area across the western Atlantic.

NW 20-25G30-35kt through much of the TAF period. Sustained winds at
outlying terminals may be less overnight. Winds start to diminish
very late in the TAF period.

...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Occasional gusts may be stronger than forecast.

.OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
.Saturday...VFR.
.Sunday...Becoming MVFR or lower in snow late afternoon.
.Sunday night through Tuesday...Chance of IFR in snow and rain.
Gusty winds possible.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Forecast on track this evening with winds increasing to gale
force. The gale warning will then continue on all the waters
through Friday evening, and on the ocean waters through Friday
night. There is a chance that winds fall below gale levels on
the ocean waters earlier than the current end time of the gale
warning. And once the gale warning ends on the non ocean waters
Friday evening, SCA gusts will continue through Friday night.

Also, with the combination of the strong gusty winds, and air
temperatures falling well below freezing, and waters
temperatures in the lower to mid 40s moderate freezing spray
accumulations will be likely from late tonight into Friday
afternoon on the ocean waters and Long Island Sound. A freezing
spray advisory has been issued.

Winds on the ocean will gradually fall below 25 kt on Saturday
morning, but seas may linger above 5 ft through much of the day.
Sub-SCA conditions are then likely Saturday night through
Sunday. The potential then exists for a winter storm Sunday
night through potentially on Tuesday. Rough conditions are
possible on all waters with the potential of gales by Monday and
continuing into Tuesday. High ocean seas may also accompany the
storm system.

&&

.HYDROLOGY...
No hydrologic impacts are anticipated through early next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning until midnight EST Friday night for ANZ330-335-
     338-340-345.
     Freezing Spray Advisory from 3 AM to 3 PM EST Friday for
     ANZ330-350.
     Freezing Spray Advisory from 7 AM to 3 PM EST Friday for
     ANZ335-353-355.
     Gale Warning until 7 AM EST Saturday for ANZ350-353-355.

&&

UPDATE...DW
AVIATION...BC
Hazardous weather outlook, Jan 28, 4:45 PM EST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
445 PM EST Thu Jan 28 2021

NYZ072>075-176-178-292145-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
445 PM EST Thu Jan 28 2021

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the potential for a coastal storm to bring 6 or more inches
of snow to the area late Sunday night into Tuesday. Additionally,
strong northeast winds, coastal flooding, and beach erosion will be
possible. At this time, there remains a fair amount of uncertainty
with the low track and timing to be specific with details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>071-078>081-177-179-292145-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Nassau-Southern Nassau-
445 PM EST Thu Jan 28 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the potential for a coastal storm to bring 6 or more inches
of snow to the area late Sunday night into Tuesday. Additionally,
strong northeast winds, coastal flooding, and beach erosion will be
possible. At this time, there remains a fair amount of uncertainty
with the low track and timing to be specific with details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-340-345-292145-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
445 PM EST Thu Jan 28 2021

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST FRIDAY NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Gales are possible Sunday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-292145-
Long Island Sound West of New Haven CT/Port Jefferson NY-
445 PM EST Thu Jan 28 2021

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST FRIDAY NIGHT...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 7 AM TO 3 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

Gales are possible Sunday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ353-355-292145-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
445 PM EST Thu Jan 28 2021

...GALE WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 7 AM TO 3 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

Gales are possible Sunday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-292145-
Long Island Sound East of New Haven CT/Port Jefferson NY-
445 PM EST Thu Jan 28 2021

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST FRIDAY NIGHT...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

Gales are possible Sunday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-292145-
Moriches Inlet NY to Montauk Point NY out 20 nm-
445 PM EST Thu Jan 28 2021

...GALE WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

Gales are possible Sunday night through Tuesday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Northwest Suffolk

When
January 29, 4:00 AM EST to 6:00 AM EST
Where
Northwest Suffolk forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

A measured sustained wind of 52 mph was recorded at Eatons Neck Lighthouse at 507 AM along with a measured gust of 64 mph at 512 AM. These measurements were taken at an elevation of 71 feet above ground. Additionally, a measured sustained wind of 43 mph was recorded at Stony Brook at 520 AM along with a measured gust of 59 mph at 433 AM. These measurements were taken at an elevation of 150 feet. All times listed are local standard time.

High Wind, Southern Queens

When
January 29, 5:00 AM EST to 6:00 AM EST
Where
Southern Queens forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

A measured sustained wind of 45 mph occurred at JFK Airport at 517 AM local standard time.

High Wind, Northeast Suffolk

When
January 29, 5:00 AM EST to 11:00 AM EST
Where
Northeast Suffolk forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

A measured wind gust of 67 mph was recorded at Baiting Hollow at 1029 AM local standard time along with a measured sustained wind of 51 mph recorded 714 AM local time. Both measurements were at an elevation of 78 feet above ground. Additionally, a measured sustained wind of 44 mph was recorded at Great Gull Island at 554 AM local standard time at an elevation of 53 feet above ground.

High Wind, New York (Manhattan)

When
January 29, 1:00 PM EST to 2:00 PM EST
Where
New York (Manhattan) forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
40.774, -73.970 (the zone’s center; the record gives no point)

A measured wind gust of 41 mph was recorded in Washington Heights at 120 PM local standard time.

High Wind, Northern Nassau

When
January 29, 4:00 PM EST to 5:00 PM EST
Where
Northern Nassau forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

A measured sustained wind of 40 mph was recorded at Bayville at 714 AM local standard time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937933, 937927, 937934, 937929, 937931.